I’ve heard from so many people over the years who consistently tell me that they had worse pain AFTER their injections - whether it is Botox, a local anesthetic (such as is used in nerve blocks) and/or steroids. Remarkably, despite numerous queries to their treating clinicians, their physicians have never had a good answer for them as to why this problem happens. Actually, the answers are quite simple. Worse pain after injections such as those done to diagnose ON can occur for several reasons.
One reason is that the injections done for ON are performed within muscle. Injections into muscle cause a little muscle inflammation/swelling no matter what you inject (even saline) and this inflammation causes discomfort. Anyone who has ever had a tetanus shot into the shoulder muscle (deltoid) knows exactly what I’m talking about. Their shoulder can be sore for 7-10 days afterwards. Fortunately, the discomfort is temporary and only lasts a few hours or days as the inflammation/swelling subsides.